Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 1, 2002

Hyperglycemia and DKA

Question from Lumberton, North Carolina, USA:

My child has type�1 diabetes. How high can a child's glucose levels get before it becomes dangerous? What should I do when the levels get this high?

Answer:

I believe that any blood sugar over 150 mg/dl [8.3 mmol/L] requires action most of the time. I would suggest understanding what causes high blood sugars and the risk of DKA [diabetic ketoacidosis] when you’re considering why the blood sugar is high. I would suggest testing ketones whenever there is an unexpected high blood sugar (especially if it is above 240 mg/dl [13.3 mmol/L] ), any vomiting, abdominal pain or if the child is sick in any way. In addition, most of the time, I would suggest taking extra fast acting insulin such as Humalog or Novolog for the high blood sugar. See Hyperglycemia.

MSB

[Editor’s comment: This is basic information about which your child’s physician and/or diabetes team should have given you instruction. Do not attempt to provide extra insulin without consulting them for specific guidelines about when and how to use it.

SS]